Naproxen??

So, just come out of hospital as some of you may have read.

My rheumatologist prescribed me naproxen, I'm not 100% why to be honest, I didn't ask at the time because I was ill!

anyway, I have just taken the third dose and it may be a coincidence but I have felt 'weird' and kind of spaced out after each time! I don't like taking anything that makes me feel different :(

I don't have any pain any more, I feel fine now, or at least I did until I took those tablets again this evening!

I also have stomach ache, but not sure if this is because I have been a bit constipated (and I mean a bit, I have still managed to go).

Stupid hospital Pharmacy didn't put the information leaflet in the box of naproxen so I had to look on the internet for info about it and this has scared me to death with the very long list of possible side effects!

Oh and by the way, I am taking 500mg twice a day!

Last edited by

14 Replies

oldestnewest
  • Hi Zebedee

    Naproxen is an Anti-Inflammatory so that's why you've no pain but it can affect your stomach. Could you try a lower dose but ask your GP first?. There are other similar pills you could also try. Sorry you've been in Hospital but glad you're better. X

  • I take Naproxyn and I can relate to the spaced out feeling but for me that eiher passed or I became used to it. If I forget to take it I notice my pain coming back. Hope you are feeling better :)

  • Hi, I had exactly the same problems it really affected my stomach and bowel, I now take meloxicam 7.5mg twice daily which are given if naproxeen cause problems - I have no stomach pains now and would highly recommend them.

    Wishing you well, xx

    PS: you really ought to ask for a stomach lining tablet too which will protect the stomach lining, I take lansoprazole.

  • Hi, I have been on those for about 20 years and at the same dosage. Make sure they are the original COATED ones and make sure you take them AFTER a meal. I take mine after breakfast and then after my evening meal as if not they can cause tummy problems. What the Pharmacist did was Highly illegal and if he is reported could loose his licence. Don't worry about any other side effects, if your body has not got used to them in a couple of weeks, go and see your doctor. They are the best one for you to be on as it has far less side effects than many of the others for inflammation. Good luck. If in doubt Ask is what I always say.xx

  • I used to take naproxen for inflammation and it can be quite harsh on your tummy. Are you taking something like omeprazole? This protects your tummy. I didn't experience any side effects but whilst you are on a high dose and feeling better you could try halving the tablet and see how you get on. I think you might be best speaking to your gp though as it might not suit you. Best of luck and I hope you remain staying well. X

  • My doctor had recently put me on it as well and like you ,i felt very spaced out and floatish so i stopped taking them i only take them when i can actually lay down after

  • Naproxen is a non-steroidal anti-inflammatory (NSAID) usually prescribed for pain. Naproxen is available in normal doses as an over the counter medication. It is possible that your doctor prescribed a higher dose than what is available over the counter. I can't tell from your question.

    Naproxen does not manage the disease itself. Naproxen helps you manage the symptoms. Here's what you need to do. Call the doctor and ask if you are supposed to take the medication even if you feel fine. Report the side effects of the medication and the fact that you are not comfortable with this drug. If the doctor is not readily available by phone, I have always found it useful to write my questions and concerns in a succinct manner, fax it to the doctor's office and request a return phone call. If I do not get a call within 48 hours, I follow up with a call.

  • I found Naproxen rather full-on myself too. I was on 500mg twice a day for a while and I found that I had really bad brain fog and dizziness and some stomach discomfort. It also made my bladder inflamed (like having a urinary infection that wasn't as the tests were negative for this) and when I stopped taking it the bladder inflammation went away. It happened each time I upped the dose. Now I'm not taking Naproxen any more. More trouble than it's worth!! Didn't even help the pain that much. The lupus is now under control and I don't have to take meds.

  • sorry I know this was 4 months ago now, but I have only just seen this! So are you not on any meds at all for your lupus then? I have been told I will be on them forever! How did you come off them? how long have you been off them? Are you living a normal life? sorry for all the questions lol xxx

  • Hi Zebedee01

    Yes I am weaned off the drugs. I've just enjoyed 6 months of remission with only the odd niggle of symptoms, and much increased energy. I felt 'normal' again was able to get on with my life as if Lupus was just 'some minor inconvenience occasionally'. That was great. My ESR went all the way down from 30 to 7!

    I'm now having a flare up which started 2 weeks ago, and I'm using anti-inflammatory herbs to control the symptoms and it's going ok. The joint pain and arthritis has gone right down and the body aches are decreasing again. I'm getting my back energy little by little.

    Part of the reason for not being on any drugs is that they made me feel so much worse (I seem to have a very sensitive nervous system which reacts very badly to drugs and effects my mental health) so the consultant was supportive of me weaning myself off the Naproxen (the only drug I could tolerate for a while) and using alternative medicine that I respond much better to. I should tell you that I never had any organ involvement, so I felt I was never in any life-threatening danger, and that it's very important to only come off the drugs with support from your consultant. Don't do it alone.

    So…yes it's possible to experience remission, and it's possible to recover from Lupus too (my consultant told me he'd seen several cases). It's vital to know this I think. It's called HOPE!

    xx

  • Thank you so much Dryad :) Its lovely to hear something so positive! Sorry to hear you are having a flare. I find it very interesting that you are using herbs to treat this. I'm all for natural healing xxx

  • I don't believe (almost 30 years down the line with this wretched blight and having tried every drug going) that you can take anything strong enough to control SLE and have absolutely no side effects. The good thing is these do tend to wane after a while in most cases. Really don't mean to sound flippant but if you're presently pain-free, you're definitely winning!

  • I am pain free most of the time really except back pain (touch wood), because the lupus attacks my heart and lungs not my joints, so no not winning at all, I am exhausted most of the time and get very poorly with pericarditis and serositis which is very painful when it flares up and I end up in hospital x

  • I also on Naproxen two to be taken twice a after day with/after food or meal (250mg).Naproxen does make you constipated and to counter this my doctor added Omeprazole capsules(10mg) one to be taken daily,these capsules do help me but if i forget to take it constipation set in quick,i would recommend Omeprazole capsules they work for me.I am also on Codipar(Co-Codamol 15/500mg)tablets 2x4 four times a day,this is for my pain when walking which do not help,my doctor putting my weight as a cause for my aches and pain,been for a xray on lower back everything ok there doctor said now he sent me for chest xray and waiting for results hopefully this week.Same old story!Keep taking the tablets

You may also like...